Things went well at my appointment today. Dr. C didn't find any problems with my eyes. Even better he took the time to explain all of it to me. He explained that plaquenil can sometimes gather in a low spot on the back of the eye which is what causes the 'visual disturbances'. It would show up on the imaging he does of the interior of my eyes as a bunch of white dots on a particular area of the retina and I would have a spot in the center of my field of vision that would be blurry or would appear blank. I now have a little self test to do once a month and instructions to call immediately if I notice any problems. He also mentioned that the problems go away as soon as you stop taking the plaquenil.
It was a huge relief, because I now have a full explanation and I know exactly what I'm supposed to be watching for. There's no reason to be nervous or paranoid about it now because I know what to expect.